advertisement

Dealing With Side Effects of Selective Serotonin Reuptake Inhibitors (SSRIs)

Selective serotonin reuptake inhibitors (SSRIs) Selective serotonin reuptake inhibitors (SSRIs) are widely used as the first-line treatment for depression and anxiety in children and adolescents, but they are associated with significant adverse effects (AEs). Studies have shown that up to 50% of kids experience side effects from SSRIs, depending on the sample size and the type of study.

The most common AEs are headache, gastrointestinal symptoms, dizziness, impaired concentration, and sleep disturbances. Some of the less common, yet significant AEs include activation, amotivation, withdrawal symptoms, and suicide-related events.

With estimated prevalence rates as high as 17% and 24% for depression and anxiety, respectively, child and adolescent psychiatrists need knowledge and strategies for dealing with AEs. In this article, we will review some of the most bothersome side effects and the research around how to address them.

Activation

Activation is a term used to describe the behavioral AEs of SSRIs, and is usually manifested by irritability, agitation, restlessness, anxiety symptoms, insomnia, or akathisia. Behavioral activation is one of the most concerning AEs of SSRIs in the pediatric population. It may occur at any time during the treatment, but is most commonly seen during the first two weeks.

Fortunately, activation is often dose-dependent and reversible. Use of SSRIs at the lowest possible doses and gradual dose titration (the old “start low and go slow” mantra) can reduce activation. The addition of mood stabilizers like sodium valproate has been shown to be beneficial in some cases (Duggal HS et al, J Child Adolesc Psychopharm 2003;13(1):113-114).

Another related concern with SSRIs is treatment emergent mania (TEM). Studies have shown that TEM may develop in almost 60% of children diagnosed with bipolar disorder, and may be the first sign of bipolar disorder in this population.

The presentation of TEM is similar to that of spontaneous episodes of mania in bipolar disorder in symptomatology, course, family history, and treatment response. Risk is almost twice in girls as compared to boys, and higher in those with comorbid anxiety disorder or early-onset anxiety symptoms. The median latency is 14 days, and recovery usually occurs shortly after decreasing the dose, discontinuation of the agent, or addition of a mood stabilizer (Faedda GL et al, J Affect Disord 2004;82(1):149-158).

Amotivation

While there are case reports of apathy and amotivation due to SSRIs in children, it has not been systematically studied. Amotivation syndrome is an infrequent but potentially disabling adverse effect. It is usually dose-dependent and occurs weeks to months following treatment.

Amotivation syndrome is usually characterized by apathy, lack of motivation, and flat affect, but may present with disinhibited behavior. However, it is reversible. Clinicians may mistakenly attribute these symptoms to worsening depression and might be tempted to increase the dose rather than decrease it. A clue that it is amotivation and not just worsening depression is that other depressive symptoms, such as sadness, irritability, and neurovegetative signs, are generally absent or unchanged.

Chronic marijuana use may also cause lack of motivation, and is an important consideration in adolescents. Treatment usually involves reduction of dose or change of drug class (Murphy TK, Int Rev Psychiatry 2008;20(2):203- 208).

Withdrawal

Discontinuation syndrome (DS), or withdrawal, may occur due to abrupt discontinuation or rapid tapering of SSRIs. It is usually characterized by dizziness, lightheadedness, sedation, fatigue, poor concentration, nausea, and headache. It is more common in patients taking SSRIs at higher doses, for longer duration, or SSRIs with shorter half-lives such as paroxetine (Paxil) and fluvoxamine (Luvox).

Symptoms usually begin within one to five days of stopping the medication, but may be delayed in patients taking fluoxetine (Prozac).

The incidence of discontinuation syndrome in children is unknown, but in adults, reports vary from 0% to 14% for fluoxetine, and about 35% to 65% for paroxetine. Most cases are mild and symptoms usually resolve spontaneously within a couple of days.

In severe cases, the symptoms can usually be alleviated by reintroducing the SSRI and tapering it gradually over a longer period. If DS reoccurs, fluoxetine may be added before reattempting to taper off the offending SSRI, and eventually fluoxetine can also be slowly tapered off (Hosenbocus et al, J Can Acad Child Adolesc Psychiatry 2011;20(l):60-67).

Neonatal Withdrawal

About 1.8% to 2.8% of pregnant women use an SSRI during pregnancy. While we do not treat newborn babies in our practices, we often see their young mothers, so a good understanding of the risks and benefits of psychiatric medications to the fetus is always a good topic to review. There are risks associated with using any medication in pregnancy, but there are also proven risks with untreated depression and anxiety in pregnancy.

In-utero exposure to SSRIs may lead to withdrawal symptoms, also known as poor neonatal adaptation or PNA, in about 30% of exposed newborns. PNA usually develops within 48 hours and lasts for two to six days. It is characterized by mild neurological, gastrointestinal, respiratory, and autonomous symptoms.

Symptoms are usually mild and self-limiting. In milder cases, supportive measures, such as frequent small feedings, swaddling, and increased skin-to-skin contact with the mother, are usually sufficient. In severe case, the infant may need treatment in the Neonatal Intensive Care Unit (NICU). Phenobarbital is a safe and effective treatment in these cases (Kieviet N et al, Neuropsychiatr Dis Treat 2013;9:1257- 1266).

In addition, there is conflicting evidence regarding the development of persistent pulmonary hypertension in about 1% of the newborns exposed to an SSRI in utero.

Suicide-Related Events

A review of AEs of SSRIs in the pediatric population is incomplete without discussing risk of suicide. In October 2004, the FDA issued a black box warning after it found that newer antidepressants caused increased suicidal ideation and behavior (4%) as compared to placebo (2%) in patients under the age of 18, although there were no completed suicides.

In 2012, the Cochrane database published its most recent review on this topic. Taking into account 17 trials, it found the relative risk of suicide-related outcomes for children and adolescents treated with antidepressants to be 1.58 (CI 1.02-2.45) (Hetrick SE et al, Cochrane Database of Systematic Reviews 2012;11:CD004851). These findings warrant judicial use and close monitoring while using SSRIs in children and adolescents.

Sexual Side Effects

While literature related to SSRI- induced sexual AEs in adolescents is lacking, adult literature has reported its prevalence ranging from 15% to 70%. Sexual AEs usually manifest as orgasmic disorder, and less commonly as sexual desire or arousal disorder.

Direct questioning about sexual practices and functioning is the most effective way to assess sexual AEs in adolescents. Treatment in milder cases may involve the “wait and watch” strategy. However, in moderate to severe cases, consider decreasing the dose of the SSRI; providing drug holidays; replacing the culprit SSRI with bupropion (Wellbutrin), SNRI, mirtazapine (Remeron), or alternate SSRI; or adding a dopaminergic agent such as buproprion, buspirone (BuSpar), or a stimulant (Elbe D & Savage R, J Can Acad Child Adolesc Psychiatry 2010;19(1):40-45).

Other Side Effects

Serotonin syndrome is a rare and potentially life-threatening condition caused by excessive serotonergic activity in the central nervous system. Case reports of serotonin syndrome in adolescents have been described, but larger studies are lacking.

SSRI overdose in children has been reported to be relatively safe, causing minimal symptoms of toxicity in most cases. Seizures and ECG changes are uncommon, but occur more frequently with citalopram (Celexa) as compared to other SSRIs.

CCPR’s VERDICT: Like all medications, SSRIs should be used with caution in children and adolescents. Whenever possible, start at low doses, titrate gradually, and monitor closely, especially during the first few weeks. Many of the bothersome side effects can be prevented using this easy strategy. For those that can’t, discussing options with your patients and their parents can help you make the best decision for addressing the side effect.

Dealing With Side Effects of Selective Serotonin Reuptake Inhibitors (SSRIs)

This article originally appeared in:


The Carlat Psychiatry Report
Click on the image to learn more or subscribe today!


This article was published in print May 2014 in Volume:Issue 5:3.

 

APA Reference
Madan,, P. (2016). Dealing With Side Effects of Selective Serotonin Reuptake Inhibitors (SSRIs). Psych Central. Retrieved on April 21, 2019, from https://pro.psychcentral.com/dealing-with-side-effects-of-selective-serotonin-reuptake-inhibitors-ssris/

 

Scientifically Reviewed
Last updated: 17 Feb 2016
Last reviewed: By John M. Grohol, Psy.D. on 17 Feb 2016
Published on PsychCentral.com. All rights reserved.